Alert archive / Wisconsin / Winter Weather Advisories in 2016

Winter Weather Advisory 2, NWS Milwaukee, WI

February 1, 201616 counties in Wisconsin

NWS Milwaukee, WI issued this winter weather advisory at Feb 1, 2016, 4:08 AM CST for 16 counties in Wisconsin. It took effect at Feb 2, 2016, 6:00 AM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2016, 4:08 AM CST (10:08 UTC)
In effect from
Feb 2, 2016, 6:00 AM CST
Expired
Feb 3, 2016, 3:40 AM CST
In force
22 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Lafayette County, WI, Marquette County, WI, Ozaukee County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 1, 3:42 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 1, 3:42 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CST MON FEB 1 2016

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

THE UPPER FLOW BECOMES MORE WEST SOUTHWEST AS THE UPPER TROUGH OVER
THE ROCKIES PUSHES SLOWLY EAST.  UPPER LEVEL DIVERGENCE INCREASES
AFTER MIDNIGHT ALONG WITH 700 MB UPWARD MOTION.  700 MB UPWARD
MOTION BECOMES QUITE STRONG OVER THE ILLINOIS BORDER AREA OF
SOUTH CENTRAL WISCONSIN TOWARD SUNRISE.

700 MB RH DRIES TODAY...BUT THEN QUICKLY SATURATES LATE TONIGHT.  A
50 KNOT 700 MB JET MOVES INTO THE FAR SOUTH LATE TONIGHT.  THE
RESULTING MOISTURE CONVERGENCE SHOULD SPREAD SNOW INTO THE FAR
SOUTH.  AS SUCH WILL HAVE TO START THE WINTER HEADLINES A LITTLE
QUICKER IN THE FAR SOUTHWEST.

THE MAIN FORECAST PROBLEM THIS MORNING WILL BE FOG/STRATUS
CONCERNS...ESPECIALLY SOUTH CENTRAL AND HOW QUICK THE STRATUS
DISSIPATES.

TUESDAY AND TUESDAY NIGHT... FORECAST CONFIDENCE MEDIUM.

THE 00Z RUNS OF THE GFS AND ECMWF FINALLY CAME INTO AGREEMENT WITH
THE TRACK OF THE SURFACE LOW. THE NAM IS THE OUTLIER. THEY TAKE IT
FROM THE KS/NE/MO BORDER AT 18Z TUE TO THE MO/IA/IL BORDER AT 00Z
WED... AND TO CENTRAL LAKE MICHIGAN AT 06Z WED. THE TRACK OF THE
700MB LOW IS JUST TO THE NW OF THE SFC LOW AND SLIDES ACROSS CENTRAL
IOWA TUE AFTERNOON AND DIAGONALLY THROUGH CENTRAL WI TUE EVENING.
THE 850MB LOW IS RIGHT IN BETWEEN. THE AXIS OF HEAVIEST SNOW WILL BE
ALONG THE 700MB LOW TRACK AND COINCIDENT BAROCLINIC ZONE.

A E-W ORIENTED BAND OF STRONG 700MB FRONTOGENESIS WILL SLIDE
NORTHWARD ACROSS SOUTHERN WI TUE MORNING FROM 09Z TO 18Z. THERMAL
PROFILES SUGGEST ALL SNOW WITH THIS INITIAL BAND... EVEN IN SOUTHEAST
WI. THERE IS A LITTLE DRY AIR TO OVERCOME DURING THE ONSET OF THE
SNOW... BUT IT IS CHARACTERISTIC FOR STRONG FGEN TO WIN IN THESE
SITUATIONS. SNOWFALL RATES COULD BE QUITE HIGH WITHIN THIS BAND DUE
TO THE VERY STRONG UPWARD MOTION WITHIN THE DENDRITE GROWTH ZONE
/DGZ/ THAT COULD BE FAIRLY DEEP FOR A SHORT PERIOD OF TIME. DEBATED
ABOUT INCLUDING THE SOUTHEAST COUNTIES IN THE ADVISORY TO ACCOUNT
FOR THIS BAND. GIVEN TOTAL SNOWFALL AMOUNTS OPTED TO KEEP THEM OUT
FOR NOW... BUT CAUTION IS ADVISED DUE TO IMPACTS ON TUESDAY MORNING
COMMUTE.

THE DRY SLOT WILL MAKE ITS WAY INTO SOUTH CENTRAL WI AROUND 21Z TUE
AND INTO SOUTHEAST/ EAST CENTRAL WI BY 00Z WED. THIS IS GOING TO
DIMINISH THE PRECIP QUITE A BIT. THE ONLY EXCEPTION IS TOWARD
CENTRAL WI NEAR THE CENTER OF THE 700MB LOW. THAT 700MB FGEN BAND
WILL PIVOT OVER CENTRAL WI AND KEEP THE SNOW GOING THROUGH THE DAY
AND INTO THE EVENING. SO OUR MAIN EVENT FOR ALL BUT THE FAR W/NW
COUNTIES IN THE MKX COUNTY WARNING AREA /CWA/ WILL OCCUR DURING THE
DAYLIGHT HOURS FRIDAY.

THIS BRINGS US TO SURFACE TEMPERATURES. I UNDERCUT BLENDED GUIDANCE
FOR TEMPS TO ACCOUNT FOR DYNAMIC COOLING... ESPECIALLY TUE MORNING
AND IN THE WESTERN CWA TUESDAY AFTERNOON. THE GFS IS SHOWING WARM
AIR ALOFT BETWEEN 750 AND 850MB AND A COLD LAYER BENEATH THAT MIDDAY
TUESDAY. THIS WOULD MEAN A DECENT POTENTIAL FOR SLEET ALL THE WAY
INLAND TO MADISON. BY 00Z AFTER THE DRY SLOT GETS IN... TEMPERATURES
BELOW 5000 FT WARM ABOVE FREEZING... INCLUDING MADISON.  THIS MEANS
MUCH OF OUR AREA WILL HAVE RAIN/DRIZZLE EARLY TUE EVENING UNTIL THE
DEFORMATION ZONE CAN SLIDE ACROSS AND SATURATE UP TO THE DGZ TO
BRING SNOW SHOWER CHANCES THROUGH THE REST OF THE NIGHT.

UPGRADED THE WINTER STORM WATCH TO A WARNING AND ADDED SHEBOYGAN
COUNTY TO THAT. MADISON CITY AMOUNTS ARE STILL UNCERTAIN DUE TO THE
WARM AIR WRAPPING INTO SOUTH CENTRAL WI... BUT NORTHWEST OF THERE I
HAVE HIGHER CONFIDENCE IN MEETING WARNING CRITERIA.

.LONG TERM...

WEDNESDAY... FORECAST CONFIDENCE MEDIUM.

MOISTURE WILL BE SHALLOW IN THE WAKE OF THIS SYSTEM... ALTHOUGH
ECMWF IS SHOWING JUST A LITTLE MORE QPF THAN GFS ON WED.
TEMPERATURES ALOFT WILL BE COOLING AND WHAT SHALLOW MOISTURE IS LEFT
COULD REACH THE DGZ SO KEPT CHANCE FOR SNOW SHOWERS ACROSS SOUTHERN
WI THROUGH THE DAY. BY WED NIGHT... WEAK SFC RIDGE MOVES IN AND
LIMITS SNOW POTENTIAL. CLEAR SKIES AND LIGHT WINDS SHOULD ALLOW
TEMPS TO DROP INTO THE SINGLE DIGITS AND LOWER TEENS.

THURSDAY AND FRIDAY... FORECAST CONFIDENCE MEDIUM.

FORECAST IS DRY FOR THU IS DRY ALTHOUGH A WEAK TROUGH MOVING THROUGH
COULD BRING MORE CLOUDS. FRIDAY NIGHT IS OUR NEXT TIME FOR LIGHT
SNOW CHANCES WITH POTENT UPPER TROUGH.

SATURDAY THROUGH MONDAY... FORECAST CONFIDENCE MEDIUM.

LIGHT SNOW CHANCES COULD LINGER ALONG A COLD FRONT DRAPED ACROSS
CENTRAL WI. HOWEVER THE ECMWF SUGGESTS A DRIER AND WARMER SOLUTION.

&&

.AVIATION/12Z TAFS/...

MVFR/IFR CIGS/VSBYS ALONG WITH SOME LIFR WILL BECOME MORE WIDESPREAD
THIS MORNING...ESPECIALLY OVER SOUTH CENTRAL WISCONSIN.  MUCH OF ANY
STRATUS IS EXPECTED TO SLOWLY LIFT DURING THE AFTERNOON AND EVENING.

THEN EXPECT IFR CIGS/VSBYS TO SPREAD INTO THE SOUTH...ESPECIALLY OVER
SOUTH CENTRAL WISCONSIN LATE TONIGHT AND TOWARDS SUNRISE AS A 50
KNOT 700 MB LOW LEVEL JET PUSHES NORTH AHEAD OF THE APPROACHING LOW
OVER EASTERN KANSAS.

&&

.MARINE...

GUSTY ONSHORE WINDS ARE EXPECTED TUESDAY INTO TUESDAY EVENING...AS A
STRONG LOW PRESSURE SYSTEM EXITS EASTERN KANSAS AND MOVES TOWARD
NORTHERN ILLINOIS AND FAR SOUTHEAST WISCONSIN.

THE STRONG WINDS WILL BECOME NORTHWEST LATER TUESDAY NIGHT INTO
WEDNESDAY...AS THE LOW MOVES NORTHEAST AWAY FROM THE AREA.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR TUESDAY INTO
WEDNESDAY OR WEDNESDAY NIGHT IN LATER FORECASTS. GALE FORCE GUSTS
MAY OCCUR AT TIMES ON TUESDAY AND LATE TUESDAY NIGHT AS WELL. FOR
NOW WILL GO WITH A GALE WATCH FOR THE EAST WINDS AHEAD OF THE STRONG
LOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR WIZ059-
     060-064-065-068-069.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     WIZ046-047-051-052-056>058-062-063.

     WINTER STORM WARNING FROM 4 AM TUESDAY TO 3 AM CST WEDNESDAY FOR
     WIZ067.

LM...GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
TUESDAY THROUGH SUNDAY...MRC
Hazardous weather outlook, Jan 31, 10:01 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1001 PM CST SUN JAN 31 2016

WIZ046-047-051-052-056>060-062>072-020415-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1001 PM CST SUN JAN 31 2016

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

HEAVY SNOW ACCUMULATIONS ARE LIKELY ACROSS PORTIONS OF SOUTHWEST
TO EAST CENTRAL WISCONSIN TUESDAY AND TUESDAY NIGHT. A WINTER
STORM WATCH IS IN EFFECT NORTH OF A LINE FROM DARLINGTON TO
MADISON TO FOND DU LAC. THIS WOULD RESULT IN MORE OF A RAIN SNOW
MIX OVER SOUTHEAST WISCONSIN.

THE SNOW WILL BE FROM A STRONG LOW THAT IS EXPECTED TO EXIT
EASTERN KANSAS LATE MONDAY NIGHT AND MOVE NORTHEAST ACROSS
NORTHERN ILLINOIS OR SOUTHEAST WISCONSIN EARLY TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS
WILL BE APPRECIATED ON TUESDAY AND TUESDAY EVENING.

LMZ643>646-020415-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1001 PM CST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

STRONG LOW PRESSURE EXITING EASTERN KANSAS WILL MOVE NORTHEAST
INTO NORTHERN ILLINOIS OR SOUTHEAST WISCONSIN BY EARLY TUESDAY
EVENING...BRINGING BRISK EAST WINDS AND HIGH WAVES TUESDAY. THEN
AS THE STRONG LOW MOVES OFF TO LOWER MICHIGAN...WINDS BECOME
NORTHWEST LATE TUESDAY NIGHT AND INTO WEDNESDAY. SMALL CRAFT
ADVISORIES WILL BE NEEDED FOR MOST OF THIS PERIOD. SOME GALE GUSTS
ARE ALSO POSSIBLE.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jan 31, 10:10 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1010 PM CST SUN JAN 31 2016

WIZ046-047-051-052-056>060-062>072-010615-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1010 PM CST SUN JAN 31 2016

...WATCH OUT FOR ICY ROADS...

CLEARING SKIES ARE ALLOWING AIR TEMPERATURES TO FALL TO NEAR
...AND BELOW FREEZING. RESIDUAL WATER AND PUDDLES ON ROADS AND
WALKWAYS IS BEGINNING TO FREEZE...CREATING DANGEROUS BLACK ICE.
UNTREATED ROADS AND SIDEWALKS WILL BE ICY AND SLICK.

MOTORISTS SHOULD BE ALERT FOR THESE ICY AREAS AND REDUCE SPEEDS
AND LEAVE PLENTY OF BRAKING DISTANCE BETWEEN YOU AND OTHER
VEHICLES AS WELL AS WHEN APPROACHING INTERSECTIONS.

REM
Special weather statement, Jan 31, 11:54 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1154 PM CST SUN JAN 31 2016

WIZ046-047-051-052-056>060-062>072-011000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1154 PM CST SUN JAN 31 2016

...BLACK ICE ON UNTREATED ROADS...

CLEAR SKIES HAVE ALLOWED AIR TEMPERATURES TO FALL TO NEAR ...AND
BELOW FREEZING. RESIDUAL WATER AND PUDDLES ON ROADS AND WALKWAYS
IS FREEZING...CREATING DANGEROUS BLACK ICE. UNTREATED ROADS AND
SIDEWALKS WILL BE ICY AND SLICK.

IN ADDITION...AREAS OF FOG OVERNIGHT WILL ADD TO THE GLAZE ON
SURFACES THAT WERE WASHED CLEAN OF ANY RESIDUAL SALT BY EARLIER
RAINS.

MOTORISTS SHOULD BE ALERT FOR THESE ICY AREAS AND REDUCE SPEEDS
AND LEAVE PLENTY OF BRAKING DISTANCE BETWEEN YOU AND OTHER
VEHICLES...AS WELL AS WHEN APPROACHING INTERSECTIONS.

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:43 AM CSTGale WatchMKX12 hr
Feb 1, 4:08 AM CSTWinter Storm WarningMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 4 more41 hr
Feb 1, 3:53 PM CSTGale WarningMKX26 hr

Nearby

Winter Weather Advisories in Wisconsin, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.